When you start taking the pill, it’s common to experience side effects- one of those being a change in your sex drive. This is totally normal, especially in the first couple of months as your body adjusts to the altered hormone levels.
The pill and hormones
The contraceptive pill releases synthetic versions of oestrogen and progesterone into your body. When you take it, these hormones basically replace the ones which control your natural menstrual cycle in order to prevent ovulation and alter the womb lining so pregnancy can’t occur.
Taking the pill can also lower your level of testosterone. While this is predominantly a male sex hormone, women also produce small amounts of it which stimulate your sex drive among other functions. So when this drops, it can lower your sex drive.
Will my sex drive decrease or increase on the pill?
Having a lower sex drive is a common side effect when you first take the pill. While the hormones might play a part, there are many possible reasons for this happening. If you are also experiencing other side effects, like mood swings, bloating, headaches or tiredness then this might make you feel less like having sex. Some women do experience an increase in their sex drive when they start the pill. This is likely to be psychological as the worry about pregnancy, or having to find a condom, is taken away.
How lifestyle factors affect your sex drive
For women, there are a number of lifestyle factors that commonly interfere with your libido. Stress, tiredness and factors in your relationship are the most likely culprits. Feeling tired and stress can have a significant impact on your mood, not to mention your energy levels. It can be difficult to concentrate or focus and can negatively impact your self-esteem.
A lack of happiness in your relationship can make it hard to feel connected to your partner. Stressful situations like money problems, working long hours and childcare issues takes the focus away from your relationship and can diminish feelings of desire. Conflicts and arguing also have this effect. Communicating your feelings and working on your problems together can help to build a new level of closeness.
Mental health and your sex drive
A lack of sex drive is common in people with depression, and also a side effect of anti-depressants. Depression affects many people differently and commonly causes prolonged feelings of sadness, hopelessness, low self-esteem and a loss of interest in your usual activities. Many people become withdrawn from their family and friends and attempt to hide these feelings and struggles.
Depression can also be a side effect of the contraceptive pill, particularly for women with a history of it. If you experience any of these symptoms, it’s important to talk to a GP so they can help you.
What should I do if I have no sex drive?
If you’ve experienced a change in your sex drive after starting the pill, this is understandably frustrating given that this is the reason you’re on it in the first place. Usually, side effects like this will ease off after the first month or two. If this doesn’t happen, or you’re unhappy with it, then talk to your doctor. They might try you with a different pill to find one that works better for you.
In addition to this, take a moment to think about your lifestyle and current circumstances. Are there any other factors which might be contributing to your lack of libido? For example, feeling unhappy in your body, dealing with stress or physical illness or difficulties in your relationship. It might be that you need to address these issues to help you start feeling in the mood again.
Start your assessment to see what contraceptive pill is right for you
NHS> Loss of libido (reduced sex drive) https://www.nhs.uk/conditions/loss-of-libido/
Web MD> The pill and your sex drive: https://www.webmd.com/sex/birth-control/birth-control-pill-sex-drive